Log in to my account Barrel Horse World
Come on in Folks on-line

Today is

You are logged in as a guest. Logon or register an account to access more features.


Can a joint supplement cause a horse to be constipated, colicky or gassy?

Jump to page :
Last activity 2020-07-02 10:16 AM
6 replies, 293 views

View previous thread :: View next thread
   General Discussion -> Barrel Talk
Refresh
 
barlracr429
Reg. Dec 2006
Posted 2020-06-28 6:08 PM
Subject: Can a joint supplement cause a horse to be constipated, colicky or gassy?



Expert


Posts: 3534
2000100050025
Location: Stuck in a cubicle having tropical thoughts

I've tried to find side effects of a joint supplement in horses but all I can find is side effects of glucosamine and chondroitin sulfate in humans and dogs. 

I started the mare I'm riding on a joint supplement. For 7 days she got 2 scoops then 7 days 1 scoop, and then she clicked. We does call the vet but we managed to get her to come out of it.  Took her off the joint supplement for 7 days and gave her probios and gastroade and then started her on it again.  Gave her 1 scoop for 6 days and when she got turned out,  she just laid down,  which is unlike her and acted colicky again.  She then passed a huge fart and got up and was fine the rest of the day.  I'm just wondering if this joint supplement isn't settling right for her and making her belly hurt.  She's also 21 so it could be something else. But nothing else in her diet has changed.  This is the first time she's ever acted like this in 10 years.  I was thinking I'd stop giving it to her for a month and if she doesn't have any more episodes then I'm not giving it to her again.  It's one of the more expensive brands and a lot of people are ranting and raving about this product and this company.  I have nothing against the company, I'm just thinking this mare is like 1 in thousands who has a reaction to it.  My gut is telling me to just list the open container for sale and try to recoup as much money as I can and not bother with giving it to her again.  I did give her Equinety last summer when we were running and she did fine on it with no issues. I saw some improvement while she was on it.  I just thought she might feel even better on a joint supplement with the additional anti-inflamatory ingredients.  

↑ Top ↓ Bottom
FLITASTIC
Reg. Jun 2012
Posted 2020-06-28 7:11 PM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?



Expert


Posts: 4732
2000200050010010025

Yes!!!!! It probably has a good amount of MSM in it. Check the label. There were a few of us who started using the same supplement couple years ago that was really popular on here. Several of ours got belly aches from it. Certainly possible. 

↑ Top ↓ Bottom
barlracr429
Reg. Dec 2006
Posted 2020-06-28 7:48 PM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?



Expert


Posts: 3534
2000100050025
Location: Stuck in a cubicle having tropical thoughts

It has 7000 mg of MSM

↑ Top ↓ Bottom
cavyrunsbarrels
Reg. Dec 2010
Posted 2020-06-29 9:20 PM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?


Red Bull Agressive


Posts: 5916
5000500100100100100
Location: North Dakota

Like others mentioned, I would put my money on it being MSM. I haven't found anything more than anecdotal evidence to back this up, but in my experience MSM can cause some weird side effects. It turns my normal calm, reliable, level-headed horse into a hot, spooky fire breathing dragon. I swear it made him gassy too. 

↑ Top ↓ Bottom
readytorodeo
Reg. Dec 2005
Posted 2020-06-30 7:27 AM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?


Expert


Posts: 3429
2000100010010010010025

I would agree with others on here. It could be the MSM.  If a horse has ulcers, MSM will bother them.  I would give her a ulcer supplement and take her off the joint supplement.  After you get the gastric issue cleared up, then start on a injectable joint supplement.  

↑ Top ↓ Bottom
camocowgirl
Reg. Apr 2010
Posted 2020-07-01 10:24 AM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?


Unable to Live Without Chocolate or Coffee


Posts: 1747
100050010010025

i think it sure can! i swear my horse had problems from msm and turmeric. :(

↑ Top ↓ Bottom
Southtxponygirl
Reg. Nov 2006
Posted 2020-07-02 10:16 AM
Subject: RE: Can a joint supplement cause a horse to be constipated, colicky or gassy?



A Somebody to Everybody


Posts: 39232
50005000500050005000500050002000200010010025
Location: *Seguin TEXAS of Course*

barlracr429 - 2020-06-28 6:08 PM


I've tried to find side effects of a joint supplement in horses but all I can find is side effects of glucosamine and chondroitin sulfate in humans and dogs. 


I started the mare I'm riding on a joint supplement. For 7 days she got 2 scoops then 7 days 1 scoop, and then she clicked. We does call the vet but we managed to get her to come out of it.  Took her off the joint supplement for 7 days and gave her probios and gastroade and then started her on it again.  Gave her 1 scoop for 6 days and when she got turned out,  she just laid down,  which is unlike her and acted colicky again.  She then passed a huge fart and got up and was fine the rest of the day.  I'm just wondering if this joint supplement isn't settling right for her and making her belly hurt.  She's also 21 so it could be something else. But nothing else in her diet has changed.  This is the first time she's ever acted like this in 10 years.  I was thinking I'd stop giving it to her for a month and if she doesn't have any more episodes then I'm not giving it to her again.  It's one of the more expensive brands and a lot of people are ranting and raving about this product and this company.  I have nothing against the company, I'm just thinking this mare is like 1 in thousands who has a reaction to it.  My gut is telling me to just list the open container for sale and try to recoup as much money as I can and not bother with giving it to her again.  I did give her Equinety last summer when we were running and she did fine on it with no issues. I saw some improvement while she was on it.  I just thought she might feel even better on a joint supplement with the additional anti-inflamatory ingredients.  


I would stop using this expensive supplement and go back to the Equinety befor your mare colics hard and the Vet wont beable to save her, stop while your ahead on this one

↑ Top ↓ Bottom
Jump to page :
Jump to forum :
Search this forum
Printer friendly version
E-mail a link to this thread
 

© Copyright 2002- BarrelHorseWorld.com All rights reserved including digital rights

Support - Contact / Log in to my account


Working Truck World Working Horse World Cargo Trailer World Horse Trailer World Roping Horse World
'
Registered to: Barrel Horse World
(Delete all cookies set by this site)
Running MegaBBS ASP Forum Software
© 2002-2020 PD9 Software